• 5 months ago

    Esophagus burning and taking Fosamax as directed, what should I do?

    My mom is taking Fosamax [Alendronic Acid], she is taking it exactly as directed and is still getting terriible burning in her esophagus. She is really suffering. She says there are no alternative medications she can switch to.

    Are there any remedys she can take to help ease the burning in her esophagus? Supplements, Vitamins, anything like that?
    Any help anyone can give me would be greatle appreciated, as i Said, she is really suffering
    Thanks in Advance!!

Responses

  • 5 months ago

    RE: Esophagus burning and taking Fosamax as directed, what should I do?

    Unfortunately that's a common side effect of the oral bisphosphonates. She could try Tums or another acid reducer, like over the counter Prevacid, etc. The problem with that though is that they reduce the amount of calcium absorbed.

    Another alternative she could do would be to switch to the annual IV infusion medication, Reclast. It's given in a medical setting, therefore comes under her medical, not drug, reimbursement. Like Medicare Part B or her supplement.

    As long as she's on the oral med, make sure she drinks a full glass of water after taking the Fosamax and remains upright for at least an hour in her case. If she's taking the daily medication, she might want to try switching to the weekly.

    That's the only solution to her problem. I wish there were another.
  • 5 months ago

    RE: Esophagus burning and taking Fosamax as directed, what should I do?

    Severe pain in the esophagus is a serious side effect that requires immediate attention. Don't mess around with this. Her doctor needs to be contacted. Perhaps you can accompany her to the doctor so you can have a better understanding of the problem and ask the appropriate questions. Hope everything goes well.
      • 5 months ago
        I have had the same issues for many years and have taken prescription medications. Recently I tried apple cider vinegar. It has been a miracle for me. I first tried a tbsp in warm water and although it worked for me it also caused burning so I switched to 3 pills in the a.m.and 3 before bed. I have now been off prescription medication for 9 months
  • 2 months ago

    RE: Esophagus burning and taking Fosamax as directed, what should I do?

    I take a product called Grow Bone and feel like it is making a difference in my bone density. It has been proven through research to do so and involves taking 2 pills at breakfast or lunch, 2 at the next meal, and 3 of a different pill at bedtime. I get it through the Vitamin Shoppe and a month's supply is about $40. The calcium is from algae as its source rather than from rocks which most calcium supplements are composed. No digestive issues and another source for information is the website for Algae Cal. I'm doing this because I do not like the potential for severe side effects with the prescription drugs for osteoporosis.
      • 29 days ago
        I'm curious as to how you feel it's making a difference in your bone density as bone loss is without symptoms until a fracture.

        The Grow Bone System is a great system for making money for the manufacturer. Calcium is a mineral and cannot be broken down or changed. Raw calcium is a gimmick phrase. There is no calcium that is better for you than another. If you follow their instructions,you are consuming 756 mg of calcium. You need 1200 mg a day. I assume you are getting the other 500 or so in your diet. Your body cannot absorb more than 500 mg at a time, so any you take over that at one time will be excreted in your urine.

        Here's the thing about Grow Bone. The pill you take at night is Strontium. That's why you can't take it at the same time as the calcium. Your body doesn't need any more strontium than you have already. Strontium is a mineral like calcium. The reason they can say your bone density improves with their product is that the strontium gives you an artificial increased reading on your DXA test.

        The DXA machine measures calcium only. This is very important to know. When you ingest strontium, it screws up the readings on your test. It is not increasing your bone density, just making it look like it is.

        They get away with this because the supplement industry is not regulated. So what you're doing, is spending a lot more money than you need to and potentially not halting your bone loss.

        I don't know how long you've been taking this, but in order to get an accurate picture of your bone health, you'd have to stop, wait 2 years, then have a bone density test that was compared to the last one you had before you began taking Bone Growth. That's a lot of time for your bone density to continue to weaken.

        You'd be better served to take a calcium supplement with the USP symbol on the bottle, like Citracal, Oscal, Viactive or their generic twins and take an approved medication.

        You'll never escape side effects of anything as long as you're alive. It's totally possible you won't have any side effects. They're certainly exaggerated in blogs. People are more prone to talk about how bad they have it than how good something was. Get more attention that way.

        The bottom line is that the US practices EBM, Evidence Based Medicine and the evidence is that the osteo drugs do reduce your chances of having a life altering fracture.